Answer:

A variety of ingredients in multivitamins may cause nausea, depending on the amount of each and your sensitivity. See the Avoiding nausea section of the Multivitamin/Multimineral Supplements Review for details and how to avoid these. Also see our Top Picks for multivitamins.

Join today to unlock all member benefits including full access to all CL Answers and over 1,300 reviews.

Join Now

Join now at www.consumerlab.com/join/

5 Comments

Join the conversation

janet8217
December 30, 2015

All synthetic vitamins make me nauseous I have no problems with high quality whole food vitamins like MegaFood's brand.

Helen 8243
January 1, 2016

I have the same problem ,just the smell of my multi vitamin makes me think twice, its Intergrative Therapeutics Clinical Nutrients 45-plus Women. I do take them with food. Perhaps it is the Vitamin B that is the culprit

Christine8207
December 21, 2015

My mult-vitamin began to make me nauseous when beta-carotene was added as an improvement. Not an improvement for me! I switched brands to one without this ingredient.

Carolyn1713
May 13, 2015

Always take with food.

Terry1712
May 13, 2015

I had a problem like that all my life until recently. My experience and solution may or may not be analogous to yours.
A couple of years ago my doctor, an integrative medicine specialist (an M.D. in Washington, D.C.) had me get genetic testing through 23andme. Among other things, it showed that, like a significant percentage of people, I have problems processing folic acid (a B vitamin.) He has me take a B-vitamin complex that has methylfolate, which my body can process. So I don't take a multivitamin, I take separate supplements and no longer feel nausea from the B vitamins. (By the way, those of us who struggle with regular folic acid have had it worse since 1995/98 when the FDA began requiring breads, cereals and other wheat-sourced food to be fortified with folic acid to thwart spina bifida. It worked for the spina bifida, but not for me.
Research: "folic acid" and "methylated folate."

Shannon11534
January 1, 2017

Terry1712, I have issues with nausea as well and suspect my B complex. I do take with a fair amount of food which usually does it. But more and more I feel queasy just thinking about taking my vitamins! I take the Thorne Basice B-complex capsules (Methylated). It uses L-5 Methytetrahydrofolate (from L-5 Methyltetrahydrofolic Acid). I am presuming this is the same formulary as the Methylfolate your doctor prescribed to you?

This supplement has raised % of RDA for B vitamins, the highest being the B12 which is 6667%, and the Thiamine which is 7333%. The Folate is 100%. I was tested a few years ago for vitamin deficiencies and the Bs were the ones I was most deficient in. But I am thinking this strength is too high for me.

I also did a 23andme test but am not seeing any report about folate or folic acid. I think after saying all this, I should try a less-potent formula.

Andrew1711
May 13, 2015

I found that the principle ingredient causing nausea in multivitamins is the mineral copper. Make sure the amount of copper is less than 1 mg per serving.

Join today to unlock all member benefits including full access to CL Answers

Join Now

Join now at www.consumerlab.com/join/